Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 208, NWS Pueblo, CO

August 1, 2018Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 1, 2018, 6:25 PM MDT for Las Animas County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 6:25 PM MDT (00:25 UTC)
Expired
Aug 1, 2018, 7:00 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2726 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WUUS55 KPUB 020025
SVRPUB
COC071-020100-
/O.NEW.KPUB.SV.W.0208.180802T0025Z-180802T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
625 PM MDT WED AUG 1 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Las Animas County in southeastern Colorado...

* Until 700 PM MDT.

* At 624 PM MDT, a severe thunderstorm was located 10 miles north of
  Trinchera, or 23 miles east of Trinidad, moving east at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  south central Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3709 10421 3731 10416 3733 10384 3703 10383
TIME...MOT...LOC 0024Z 275DEG 10KT 3720 10408 

HAIL...1.25IN
WIND...60MPH
 
$$

KT
3 follow-up statements
959 
WWUS55 KPUB 020035
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
635 PM MDT WED AUG 1 2018

COC071-020100-
/O.CON.KPUB.SV.W.0208.000000T0000Z-180802T0100Z/
Las Animas CO-
635 PM MDT WED AUG 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

At 634 PM MDT, a severe thunderstorm was located 10 miles north of
Trinchera, or 26 miles east of Trinidad, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Las Animas County along and north of highway 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3708 10414 3731 10416 3733 10384 3703 10383
TIME...MOT...LOC 0034Z 265DEG 16KT 3720 10403 

HAIL...1.00IN
WIND...60MPH
 
$$

KT
520 
WWUS55 KPUB 020046
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
646 PM MDT WED AUG 1 2018

COC071-020100-
/O.CON.KPUB.SV.W.0208.000000T0000Z-180802T0100Z/
Las Animas CO-
646 PM MDT WED AUG 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

At 646 PM MDT, a severe thunderstorm was located 11 miles north of
Trinchera, or 28 miles east of Trinidad, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3707 10410 3731 10416 3733 10384 3707 10383
TIME...MOT...LOC 0046Z 244DEG 11KT 3721 10399 

HAIL...1.00IN
WIND...60MPH
 
$$

KT
311 
WWUS55 KPUB 020056
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
656 PM MDT WED AUG 1 2018

COC071-020106-
/O.EXP.KPUB.SV.W.0208.000000T0000Z-180802T0100Z/
Las Animas CO-
656 PM MDT WED AUG 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAS ANIMAS
COUNTY WILL EXPIRE AT 700 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3707 10410 3731 10416 3733 10384 3707 10383
TIME...MOT...LOC 0056Z 275DEG 10KT 3721 10396 

$$

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:18 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 1, 3:18 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
318 PM MDT Wed Aug 1 2018

.SHORT TERM...(This evening through Thursday)
Issued at 316 PM MDT Wed Aug 1 2018

Showers and tstms are expected over the mtns this afternoon and into
the evening.  A disturbance moving over CO this evening from
northwest to southeast, is expected to help move tstm off the mtns
and acrs the high valleys and the southeast plains. Showers/tstms
are expected to be somewhat limited over the mtns along the
Continental Dvd and the high valleys, with a little more activity
over the southeast plains, with precip ending from west to east acrs
the area this evening.  At this time, it looks like the last of the
precip should exit the southeast corner of the state around
midnight. There is the potential for one or two storms to become
severe this evening, and if a stronger storm moves over a recent
burn scar, there could be a flash flooding risk.

An upper level ridge will be centered over the Desert Southwest on
Thursday, but lingering moisture under the ridge will lead to a
chance for showers and thunderstorms in the mid to late afternoon
and evening, especially from the I-25 corridor and westward.  High
temps on Thu should be a little above average.

.LONG TERM...(Thursday night through Wednesday)
Issued at 316 PM MDT Wed Aug 1 2018

Synoptic Overview... The Southwest United States upper level high
pressure system is forecast to weaken by Friday, yielding primarily
westerly to south/southwesterly flow aloft over Colorado through the
duration of the weekend. Upper level high pressure begins to build
again on Monday over New Mexico, building west over the Great Basin
Tuesday into Wednesday increasing northwest flow over Colorado. Key
model differences begin to develop later in the period, with the GFS
building a steeper ridge over the western US compared to the ECMWF,
leading to more amplified flow. Above average levels of atmospheric
moisture is expected to persist through most of the long term
period, with drying expected by middle of next week, especially in
the amplified GFS solution. Burn scar flash flooding will remain a
threat for the long term period considering the abundant atmospheric
moisture and persistent thunderstorm chances over the mountains.

Thursday night through Friday night...Thunderstorm activity from
Thursday afternoon remains mainly confined to the high terrain, with
a storm or two possibly advancing to the immediately adjacent
plains, Palmer Divide, and Raton Mesa. On Friday, models are
indicating a more prominent disturbance advancing across Colorado in
the westerly flow. This feature will support afternoon thunderstorms
developing over the mountains to advance east onto and across the
plains by late afternoon into early evening. Low level convergence
in association with lee troughing will also support thunderstorm
development across the plains. Southerly/southeasterly surface flow
will extend from the Gulf of Mexico into eastern Colorado, but
surface dew points will only rise into the mid 40s near the I-25
corridor to mid 50s over the far eastern plains. This will yield
only marginal instability, and with weak mid level flow, only
marginal deep layer shear will be present as well. So although
thunderstorm coverage is forecast to become scattered on Friday
across much of the forecast area, storms will remain strong to low-
end severe at best, particularly across the far eastern plains.
Strong wind gusts would be the primary threat given inverted V
profiles and abundant moisture aloft. High temperatures on Friday
will span the mid 90s across the plains and low to mid 80s in
Colorado Springs and the high valleys.

Saturday through Sunday...Slightly less moisture behind Friday's
storm system and a general lack of forcing will lead to decreased
thunderstorm coverage across the area on Saturday and Sunday.
Isolated to widely scattered diurnal thunderstorms are still
expected over the mountains each day, with more limited coverage
over the plains, especially on Saturday. Temperatures will be warm
during the weekend, with highs in the upper 90s across the plains
and mid to upper 80s in the high valleys and Colorado Springs.

Monday...An upper level trough will advance across the northern US
Rockies on Sunday, sending a cold front down the eastern Colorado
plains Sunday night into early Monday. Low-level flow is expected to
turn easterly upslope by early afternoon, driving surface dew
points into the 60s across much of the plains. While the GFS
produces widespread convection across the easter mountains and
plains, the ECMWF is significantly drier, keeping precip in the
mountains. A reason for this may be due to large scale subsidence
behind the previous night's storm system, limiting convective
coverage over the plains. Went with scattered PoPs in the grids as
past three GFS model runs have been consistent in showing abundant
QPF and low level flow will be upslope, but know there is a chance
coverage could be more limited due to a lack of forcing. Storms that
do develop have the potential to be severe given better instability
with increased surface dew points and better deep layer shear with
westerly flow aloft over easterly winds at the surface. Temperatures
will be slightly cooler on Monday compared to over the weekend.

Tuesday through Wednesday...Drier weather expected by the end of the
long term given decreasing atmospheric moisture and lack of large
scale forcing in the increasing northwest to northerly flow aloft.
However, still expect isolated storms to develop diurnally over the
high terrain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 316 PM MDT Wed Aug 1 2018

VFR conditions are expected at KCOS, KPUB and KALS. There is the
possibility that the terminal forecast sites will see thunderstorms
in the vicinity early this evening, with KCOS probably having the
best chance of the three sites. If a thunderstorm moves over the
forecast point, it is possible that the ceiling and visibility could
briefly be restricted.  Decreasing clouds are then expected
overnight.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...LINE
AVIATION...28
Hazardous weather outlook, Aug 1, 11:43 AM MDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1143 AM MDT Wed Aug 1 2018

COZ058>089-093>099-021745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1143 AM MDT Wed Aug 1 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Storms are expected to develop over the mountain areas early this
afternoon, and then spread eastward across the high valleys and
the southeast plains through the late afternoon and evening. The
primary threats will be locally heavy rainfall, lightning and
small hail. The threat of flash flooding will be elevated if one
of the heavier rain cores moves over a recent burn scar. As
thunderstorms move out over the plains, one or two may become
strong to severe, with hail to one inch in diameter and wind
gusts to near 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Friday, Monday and possibly Tuesday look like the days with the
best chances for thunderstorms. The main concern on these days
will be burn scar flash flooding. Additionally, a few marginally
severe storms will be possible, producing 60 MPH winds and
quarter size hail.

For the remaining days in the period, Thursday, Saturday and
Sunday, storms are expected to be more isolated, with the primary
threats being wind gusts to around 50 mph, and lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible this afternoon and evening.

28/28

In the hours before

Special weather statement, Aug 1, 4:37 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
437 PM MDT WED AUG 1 2018

COZ079-080-086-087-012315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountains above 10000 Ft CO-
437 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES UNTIL 515 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near
Greenhorn Mountain, or 29 miles southwest of Pueblo, moving southeast
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rye and Colorado City.

LAT...LON 3788 10500 3802 10483 3787 10451 3765 10475
TIME...MOT...LOC 2237Z 311DEG 18KT 3791 10489

KT
Special weather statement, Aug 1, 5:19 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
519 PM MDT WED AUG 1 2018

COZ079-086-087-012345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
519 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES UNTIL 545 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Greenhorn Mountain, or 24 miles southwest of
Pueblo, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rye and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3799 10501 3809 10482 3788 10459 3773 10488
TIME...MOT...LOC 2319Z 327DEG 13KT 3799 10487

KT
Local storm report, Aug 1, 5:28 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
528 PM MDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             1 WNW COLORADO CITY     37.95N 104.87W
08/01/2018  M0.88 INCH       PUEBLO             CO   TRAINED SPOTTER

&&

RMG
Special weather statement, Aug 1, 5:34 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
534 PM MDT WED AUG 1 2018

COZ079-086-087-020000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
534 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES UNTIL 600 PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Greenhorn Mountain, or 27 miles southwest of Pueblo,
moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rye, Colorado City and Interstate 25 between mile markers 65 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3792 10494 3800 10480 3784 10458 3771 10481
TIME...MOT...LOC 2333Z 327DEG 19KT 3790 10483

KT
Special weather statement, Aug 1, 5:42 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
542 PM MDT WED AUG 1 2018

COZ074-088-020015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
542 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 615 PM MDT...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hoehne, or 10 miles north of Trinidad, moving southeast
at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Trinidad and Hoehne.

LAT...LON 3736 10470 3746 10452 3729 10423 3711 10449
TIME...MOT...LOC 2341Z 316DEG 20KT 3732 10451

KT
Special weather statement, Aug 1, 6:12 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
612 PM MDT WED AUG 1 2018

COZ088-094-020045-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
612 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 645 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trinchera, or 23 miles east of Trinidad, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Branson and Trinchera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3718 10439 3734 10419 3711 10367 3700 10383
      3700 10415
TIME...MOT...LOC 0012Z 291DEG 23KT 3713 10408

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:12 PM MDTSpecial Weather StatementPUBLas Animas33 min
Aug 2, 5:45 PM MDTAreal Flood AdvisoryPUBCuster87 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.